Introduction: Anticholinergic side-effects of Tricyclic antidepressants, such as blurring of vision, dryness of the mouth, constipation and retention of urine are common are well reported. Fewer studies report that acute abdomen due to the use of antidepressants is rare. Intestinal Obstruction describes a condition in which there is failure of onward propulsion of intestinal contents. It can be non-mechanical (adynamic, paretic ileus), which involves conservative management and no surgery is required. This report support the view that intestinal obstruction can be a complication of the use of Tricyclic antidepressants.
Case presentation: An 70-year old retired male civil servant, known Hypertensive, earlier seen and commenced on Amitryptilline for peripheral neuropathy by a mental health physician, presented to the Emergency Unit of a private facility in Port Harcourt, South South Nigeria, in June, 2018, with history of recurrent vomiting, abdominal pain, abdominal distention, 4 days after commencement of Tablet Amitriptilline. Was consequently admitted for clinical and radiological evaluation. Laboratory and radiological investigations did not reveal any features of intestinal obstruction. However patient was placed on nil per oral after Naso-Gastric Tube was passed. Patient emptied bowel on the 3rd day but because of missed diagnosis, a cascade of clinical events leading to dehydration, organ failure, hypovolemic shock and death on the 4th day. The medical and forensic issues are examined in this report.
Conclusions: Understanding the unusual risk of intestinal obstruction among patients on Amitryptilline, adequacy of record keeping, strict adherence to practice guidelines and collaboration between the surgical and psychiatric teams, appears to be the key components in avoiding the medical and legal consequences of such missed diagnosis.
Nwaopara A Uche